Alert archive / New York / Small Craft Advisories in 2016

Small Craft Advisory 87, NWS New York, NY

October 16, 2016

NWS New York, NY issued this small craft advisory at Oct 16, 2016, 3:41 AM EDT. It took effect at Oct 16, 2016, 6:00 PM EDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Oct 16, 2016, 3:41 AM EDT (07:41 UTC)
In effect from
Oct 16, 2016, 6:00 PM EDT
Expired
Oct 16, 2016, 10:46 PM EDT
In force
5 hr
Issued by
NWS New York, NY

The text

As transmitted.

770 
WHUS71 KOKX 160741
MWWOKX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
341 AM EDT SUN OCT 16 2016

...SMALL CRAFT CONDITIONS DEVELOPING EAST OF MORICHES INLET
TONIGHT...

ANZ350-162115-
/O.NEW.KOKX.SC.Y.0087.161016T2200Z-161017T1500Z/
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
341 AM EDT SUN OCT 16 2016

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 11 AM
EDT MONDAY...

THE NATIONAL WEATHER SERVICE IN UPTON HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 11 AM EDT
MONDAY.

* WINDS AND SEAS...SOUTHWEST WINDS 10 TO 20 KT WITH GUSTS UP TO 25
  KT. SEAS 3 TO 5 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OR
FREQUENT GUSTS OF 25 TO 33 KT AND/OR SEAS OF 5 FT OR HIGHER ARE
EXPECTED OR OCCURRING...AND HAZARDOUS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS...SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
1 follow-up statement
844 
WHUS71 KOKX 170246
MWWOKX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
1046 PM EDT SUN OCT 16 2016

...ROUGH SEAS FOR THE COASTAL OCEAN WATERS EAST OF FIRE ISLAND
INLET INTO MONDAY MORNING...


ANZ350-171100-
/O.CAN.KOKX.SC.Y.0087.000000T0000Z-161017T1500Z/
/O.NEW.KOKX.SW.Y.0019.161017T0246Z-161017T1500Z/
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
1046 PM EDT SUN OCT 16 2016

...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS IN EFFECT UNTIL 11 AM
EDT MONDAY...

THE NATIONAL WEATHER SERVICE IN UPTON HAS ISSUED A SMALL CRAFT
ADVISORY FOR HAZARDOUS SEAS...WHICH IS IN EFFECT UNTIL 11 AM EDT
MONDAY. 

* SEAS...3 TO 6 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS MEANS THAT SEAS OF 5 FT
OR HIGHER ARE EXPECTED OR OCCURRING...AND HAZARDOUS TO SMALL
CRAFT. MARINERS SHOULD AVOID SHOALING AREAS. LONG PERIOD SWELLS
CAN SHARPEN INTO LARGE BREAKING WAVES IN SHOALING AREAS. IT IS
NOT UNUSUAL FOR WAVES TO BREAK MUCH FARTHER FROM SHOALING AREAS
THAN IS NORMALLY EXPERIENCED. REMEMBER THAT BREAKING WAVES CAN
EASILY CAPSIZE EVEN LARGER VESSELS.

&&

$$

ANZ353-171100-
/O.NEW.KOKX.SW.Y.0019.161017T0246Z-161017T1500Z/
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
1046 PM EDT SUN OCT 16 2016

...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS IN EFFECT UNTIL 11 AM
EDT MONDAY...

THE NATIONAL WEATHER SERVICE IN UPTON HAS ISSUED A SMALL CRAFT
ADVISORY FOR HAZARDOUS SEAS...WHICH IS IN EFFECT UNTIL 11 AM EDT
MONDAY.

* SEAS...3 TO 5 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS MEANS THAT SEAS OF 5 FT
OR HIGHER ARE EXPECTED OR OCCURRING...AND HAZARDOUS TO SMALL
CRAFT. MARINERS SHOULD AVOID SHOALING AREAS. LONG PERIOD SWELLS
CAN SHARPEN INTO LARGE BREAKING WAVES IN SHOALING AREAS. IT IS
NOT UNUSUAL FOR WAVES TO BREAK MUCH FARTHER FROM SHOALING AREAS
THAN IS NORMALLY EXPERIENCED. REMEMBER THAT BREAKING WAVES CAN
EASILY CAPSIZE EVEN LARGER VESSELS.

&&

$$

MALOIT

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this small craft advisory went out at Oct 16, 1:37 AM EDT, 2 hours 4 minutes earlier.

Area forecast discussion, Oct 16, 1:37 AM EDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service New York NY
137 AM EDT Sun Oct 16 2016

.SYNOPSIS...
High pressure gradually shifts offshore through Sunday. A weak
cold front then moves near the area from the north Sunday night into
Monday morning. The front moves back north as a warm
front Monday afternoon and evening. High pressure then regains
control into Wednesday before a cold front moves into the area
late Wendesday into Wednesday night. The front may stall nearby at
the end of the week with low pressure developing along it.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Forecast on track early this morning with mostly clear skies,
light winds, and good radiational cooling conditions. Have added
patchy fog back into the forecast across the interior and eastern
Long Island as have seen a few sites, KMGJ and KMMK, have
visibilities fall between 2 and 4 miles. If fog does develop, do
not expect it to be widespread, and most locations will have
visibilities stay above 6 miles.

Temperatures tonight will be from around 40 to the mid 40s,
except low-mid 30s in the Pine Barrens of Long Island and upper
40s-lower 50s in NYC/surrounding metro.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM MONDAY/...
High pressure moves offshore Sunday, allowing an increase of a
southwest flow. This will help temperatures warm up into the upper
60s to lower 70s. Clouds increase Sunday as a cold front approaches
from the north. Showers will develop Sunday night and become more
widespread late Sunday night. Lift with the front is weak and
moisture associated with the front is limited.

Temperatures Sunday night will be in the mid to upper 60s.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
A cold front sinks into the CWA on Monday as it weakens. Models are
in agreement that it stalls over us during the day before lifting
back north by late. Moisture is lacking with the front, but still
enough to at least go with a slight chance of showers through early
afternoon. There is still uncertainty regarding the amount of cloud
cover during the afternoon hours. Full sun combined with 900mb temps
around 16C would produce highs reaching 80 for some interior
sections, but not so confident that there will be enough sunshine
for this. Will go with upper 70s for the city and adjacent areas of
NE NJ. The rest of the area should reach the lower and mid 70s.

An anomalously warm pattern is still expected for the middle of the
week with deep layered ridging across the western Atlantic. A weak
cold front could enter the picture by late in the Wednesday, but it
looks at this point that it would be too late to significantly
affect the potential high temperature forecast. Based on progged
temps at the top of the mixed layer, lower 80s are expected in the
city for both Tuesday and Wednesday as well as in parts of NE NJ and
the lower Hudson Valley. See the climate section below for records
on both days.

There are signals that ridging is going to hold stronger than
previously thought for Thursday. Will still leave in a slight chance
of showers to account for whatever moisture interacts with the
weakened/stalled cold front that will be in the vicinity.
Temperatures once again will be above normal.

The forecast becomes more uncertain for Friday and Saturday. The
signal for low pressure somewhere along the eastern seaboard is
there as the upper flow amplifies. The confidence is however low
with the timing and placement of low pressure or a series of lows,
or even interaction with a potential tropical low. Will maintain
chance PoPs both days for the time being.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
High pressure off the southern New England coast drifts south to
the mid Atlantic coast today through tonight.

VFR through the TAF period. There is a chance of MVFR fog at
KSWF and KISP after 09Z. A few clouds around 2500 FT are likely
along the Connecticut coast and possibly across Long Island
overnight into early Sunday morning.

Winds light from the SW less than 10 KTS, to near calm, overnight,
increase to around 10 KTS Sunday, then become more westerly,
around 240 true, tonight.

.Outlook for 06Z Monday through Thursday...
.Late Sunday Night-Monday Morning...VFR. A slight chance of
showers.
.Monday Afternoon-Thursday...VFR. Slight chance of showers
Thursday/

&&

.MARINE...
Made minor changes this update to reflect the latest trends in
observations and guidance. The forecast appears on track.

A relaxed pressure gradient over the waters will keep winds below
SCA through Sunday night.

Sub-SCA conditions are expected to prevail on Monday, then as the
pressure gradient tightens, gusts on the ocean could reach 25 KT
with seas building up to 5 or 6 feet Tuesday afternoon and night.
There is a chance that swell keeps seas up to 5 feet on Wednesday,
but current thinking is that guidance is too high and seas will be
below 5 ft. Sub-SCA conditions then continue into Thursday.

&&

.HYDROLOGY...
No significant precipitation is expected through the forecast
period.

&&

.TIDES/COASTAL FLOODING...
Astronomical tides will be running high through Monday with a
full moon occurring just after midnight tonight/Sunday morning.

With tidal departures of generally 1 ft or less required to reach
minor flood levels in the south shore bays of
Brooklyn/Queens/Nassau during high tide Sunday morning, have
issued a Coastal Flood Statement for those areas, with current
departures generally running 1-1.5 ft in those locations. If
departures do not decrease from current levels as currently
forecast, then a coastal flood advisory maybe required for these
locations.

In addition, brief and localized minor coastal flooding may occur
during the Monday morning high tide cycles in the most vulnerable
locations. Around 1/2 to 1 foot of tidal departures will be needed
to result in minor flooding in many spots.

&&

.CLIMATE...
Record high temperatures may be tied or broken on Tuesday October
18 and Wednesday October 19. Here are the current records for
these days.

Tuesday October 18
Bridgeport    75/1990
Central Park  82/1928
Islip         74/2006
Kennedy       77/1964
LaGuardia     79/2007
Newark        80/1964

Wednesday October 19
Bridgeport    81/1963
Central Park  83/1963
Islip         74/1998
Kennedy       75/1965
LaGuardia     80/1945
Newark        82/1945

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&

SYNOPSIS...JC/Fig
NEAR TERM...Maloit/DS
SHORT TERM...Fig
LONG TERM...JC
AVIATION...MET
MARINE...JC/Fig/Maloit
HYDROLOGY...JC/Fig
TIDES/COASTAL FLOODING...
CLIMATE...
Hazardous weather outlook, Oct 15, 9:05 AM EDT, 18 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
905 AM EDT SAT OCT 15 2016

ANZ330-335-338-340-345-350-353-355-CTZ005>012-NJZ002-004-006-103>108-
NYZ067>075-078>081-176>179-161000-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-NORTHERN FAIRFIELD-
NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-NORTHERN NEW LONDON-
SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-
SOUTHERN NEW LONDON-WESTERN PASSAIC-EASTERN PASSAIC-HUDSON-
WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-EASTERN ESSEX-
WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
905 AM EDT SAT OCT 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST
NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 16, 3:31 PM EDTCoastal Flood StatementOKXKings, Nassau, Queens19 hr
Oct 16, 6:18 PM EDTCoastal Flood StatementOKXNassau, Queens4 hr

Nearby

Small Craft Advisories in New York, 2016Every small craft advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.